Wyoming, 2018

Winter Storm in Wyoming, April 5 to 6, 2018

April 5 to 6, 2018 · NWS CYS · 6 events in 4 counties and zones

A late season winter storm deposited heavy snow over the Snowy and Sierra Madre mountain ranges. Very low visibility in falling and blowing snow was observed.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A late season winter storm deposited heavy snow over the Snowy and Sierra Madre mountain ranges. Very low visibility in falling and blowing snow was observed. Snow totals varied between 8 and 16 inches, heaviest above 10000 feet. Moderate to heavy snow also fell across portions of east-central Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 5, 4:40 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 5, 4:40 PM MST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
540 PM MDT Thu Apr 5 2018

.SHORT TERM...(Tonight - Friday)
Issued at 257 PM MDT Thu Apr 5 2018

The main focus over the next 12-24 hours is the potential for snow
across much of the CWA. The back door cold front was analyzed from
near Riverton WY southeast to near Kimball NE at 21z. This feature
will continue to push southwest tonight, w/moist low-level upslope
flow taking shape along/east of the Laramie Range. Good divergence
associated with a well-positioned coupled upper jet, along w/ very
strong frontogenesis will support snow development in our northern
zones by 03z, spreading south & west and affecting much of the CWA
by 12z Fri. The heaviest accumulations should fall in the vicinity
of the Pine Ridge across east central Wyoming into the northern NE
Panhandle, where GFS/NAM both show QPF up to 0.6 inch. Those areas
west of the Laramie Range (outside of the mountains) are likely to
be shadowed, so accumulations should be sub-advisory there. Expect
favorable orographics to lead to 12+ inch amounts in the Snowy and
Sierra Madre mountain ranges. Snow should diminish on Fri aftn.

WPC WWD is in agreement with a swath of higher accumulations of 6-
8 inches from portions of Converse county eastward into Dawes. The
other concern here is that the heaviest snow should fall early Fri
morning with significant impacts possible for the AM commute. That
said, and per coordination with neighboring WFOs LBF/UNR, we opted
to upgrade to a Winter Storm Warning for 6+ inches of snow. Winter
Wx Advisories look good for all other zones, as even small amounts
around 2 inches could be a problem right away in the morning. Snow
amounts should generally range from 3-6 inches, w/ generally lower
amounts of 2-4 inches along the I-80 corridor from CYS-SNY.

.LONG TERM...(Friday night through Thursday)
Issued at 325 AM MDT Thu Apr 5 2018

Next event looks to move into the area Saturday. Temperatures
should be pretty warm with this system as GFS 700mb temperatures
+2 to +4C over the Snowy and Sierra Madre Ranges most of the day.
GFS/SREF/ECMWF all showing nearly 1 inch of liquid QPF over the
SNowy and Sierra Madre Ranges Saturday afternoon/evening. Should
the precip stay all rain, we could be looking at a serious rain
and snow event that could lead to flooding of streams and
tributaries out of the mountains. We issued a Special Weather
Statement and will hit on weather stories this morning.

By late Saturday evening into Sunday, cold air finally filters
into the mountains for the rain to change over to snow with snow
ending Sunday morning.

700mb winds become strong during the day Sunday with GFS
forecasting 60-65kts across our southern zones. Craig to Casper
850/700mb gradients increase to 60mtrs for most of the days
Sunday, so another high wind event looks to occur. Could be fairly
widespread as well.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday afternoon)
Issued at 540 PM MDT Thu Apr 5 2018

Strong cold front still progged to move south across the area
through 12Z, with surface winds shifting north to northeast and
gusting 25-30kt. CIG/VIS will lower to IFR-LIFR tonight and Friday
morning in snow.

&&

.FIRE WEATHER...
Issued at 325 AM MDT Thu Apr 5 2018

Widespread snow expected tonight into Friday across southeast
Wyoming and Nebraska Panhandle should keep fire weather concerns
minimal. Widespread rain expected again Saturday as another low
pressure system moves through the area. Strong winds Sunday as low
departs the area to the east. Unsettled weather continues into
next week when another chance for rain/snow occurs Wednesday.
Overall, fire concerns should be minimal.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning from 9 PM this evening to 6 PM MDT Friday
     for WYZ101-102.

     Winter Weather Advisory from midnight tonight to 6 PM MDT Friday
     for WYZ103-106>108-116-117.

     Winter Weather Advisory from 6 AM to 6 PM MDT Friday for WYZ118-
     119.

     Winter Storm Warning from 6 PM this evening to 6 PM MDT Friday
     for WYZ112-114.

NE...Winter Storm Warning from 9 PM this evening to 6 PM MDT Friday
     for NEZ002-095.

     Winter Weather Advisory from midnight tonight to 6 PM MDT Friday
     for NEZ003-019>021-096.

     Winter Weather Advisory from 6 AM to 6 PM MDT Friday for NEZ054-
     055.

&&

SHORT TERM...CLH
LONG TERM...GCC
AVIATION...MAJ
FIRE WEATHER...GCC
Hazardous weather outlook, Apr 5, 5:44 PM MST, 16 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
644 PM MDT Thu Apr 5 2018

NEZ003-019>021-054-055-096-WYZ103-106>108-116>119-070045-
Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
South Sioux-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
644 PM MDT Thu Apr 5 2018

This hazardous weather outlook is for portions of western Nebraska
and southeast Wyoming.

.DAY ONE...TONIGHT

Snow will develop late tonight. Winter Weather Advisories are in
effect through Friday afternoon.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Periods of light to moderate snow will continue Friday morning,
diminishing Friday afternoon. Total snow accumulations of 2 to 4
inches are expected.

Periods of rain and snow are expected this weekend.

.Spotter information statement...

Spotter activation will not be required. Spotters are asked to
report snowfall to the National Weather Service.

NEZ002-095-WYZ101-102-070045-
Dawes-North Sioux-Converse County Lower Elevations-
Niobrara County-
644 PM MDT Thu Apr 5 2018

This hazardous weather outlook is for portions of western Nebraska
and east central Wyoming.

.DAY ONE...TONIGHT

Snow will develop later this evening, and become moderate to heavy
at times late tonight. Winter Storm Warnings are in effect tonight
through Friday afternoon.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Moderate to heavy snowfall will continue Friday morning, diminishing
Friday afternoon. Total snow accumulations of 5 to 7 inches are
expected, with locally higher amounts possible along the Pine Ridge.

Periods of rain and snow are expected this weekend.

.Spotter information statement...

Spotter activation will not be required. Spotters are asked to
report snowfall to the National Weather Service.

WYZ112-114-070045-
Sierra Madre Range-Snowy Range-
644 PM MDT Thu Apr 5 2018

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TONIGHT

Snow will develop this evening and become heavy overnight as a
cold front moves through the mountains. Winter Storm Warnings
are in effect through Friday afternoon.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Periods of heavy snow will continue Friday morning, decreasing
in intensity Friday afternoon. Gusty northeast winds will create
patchy blowing snow. Total snow accumulations of 10 to 18 inches
are expected.

A upper level disturbance will bring periods of rain and snow this
weekend. Locally moderate to heavy rainfall on mountain snow Saturday
afternoon and evening may lead to minor flooding of valley streams
and nearby rivers.

.Spotter information statement...

Spotter activation will not be required. Spotters are asked to
report snowfall to the National Weather Service.

WYZ104-105-109>111-113-115-070045-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Upper North Platte River Basin-
Laramie Valley-
644 PM MDT Thu Apr 5 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

Snow will develop late tonight.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Periods of light to moderate snow will continue Friday morning,
diminishing Friday afternoon. Total snow accumulations of 1 to 3
inches are expected.

Periods of rain and snow are expected this weekend.

.Spotter information statement...

Spotter activation will not be required. Spotters are asked to
report snowfall to the National Weather Service.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Sierra Madre Range

When
April 5, 6:00 PM MST to April 6, 6:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Divide Peak SNOTEL site (elevation 8880 ft) estimated 12 inches of snow.

Winter Storm, Snowy Range

When
April 5, 6:00 PM MST to April 6, 6:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Sand Lake SNOTEL site (elevation 10050 ft) estimated 12 inches of snow.

Winter Storm, Snowy Range

When
April 5, 6:00 PM MST to April 6, 6:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Medicine Bow SNOTEL site (elevation 10500 ft) estimated 16 inches of snow.

Winter Storm, Snowy Range

When
April 5, 6:00 PM MST to April 6, 6:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The North French Creek SNOTEL site (elevation 10130 ft) estimated 13 inches of snow.

Winter Storm, Converse County Lower Elevations

When
April 5, 9:00 PM MST to April 6, 1:00 PM MST
Where
Converse County Lower Elevations forecast zone
Reported by
Public
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

Four to seven inches of snow was observed countywide.

Winter Storm, Niobrara County

When
April 5, 9:00 PM MST to April 6, 1:00 PM MST
Where
Niobrara County forecast zone
Reported by
Public
Coordinates
43.057, -104.475 (the zone’s center; the record gives no point)

Five to seven inches of snow was observed countywide.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764353, 764357, 764358, 764361, 764365, 764367.